Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 118, NWS Springfield, MO

June 8, 1998Maries County, Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 8, 1998, 12:54 PM CDT for Maries County, Miller County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1998, 12:54 PM CDT (17:54 UTC)
Expired
Jun 8, 1998, 7:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Maries County, MO, Miller County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 081755
FFWSGF
MOC015-029-039-085-125-131-141-185-217-090000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 700 PM CDT

* AT 1245 PM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS STRETCHING FROM NEVADA TO VIENNA.  THESE STORMS WERE
  MOVING NORTHEAST AT 40 MPH.

* SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS THE
  SAME AREAS IN SOUTHWEST AND CENTRAL MISSOURI.  THESE AREAS ARE
  ALREADY FLASH FLOOD PRONE DUE TO LAST WEEKS TORRENTIAL RAINFALL.
  DOPPLER RADAR HAS ESTIMATED ONE TO TWO INCHES HAVE FALLEN ACROSS
  THE AREA ALREADY WITH AN ADDITIONAL ONE TO TWO INCHES EXPECTED
  DURING THE NEXT SEVERAL HOURS.

OBSERVERS HAVE REPORTED 1.75 INCHES IN QUINCY AND 1.55 INCHES IN
STOCKTON WITH THESE THUNDERSTORMS.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD
FLOODING DEVELOP.

NOTE:  THIS WARNING EXTENDS THE PREVIOUS WARNING FOR THE FOLLOWING
COUNTIES...
BENTON   CAMDEN   MARIES   MILLER   MORGAN

HARBAGE/LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:15 AM CDT, 10 hours 39 minutes earlier.

Area forecast discussion, Jun 8, 2:15 AM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT MON JUN 8 1998

TEMPERATURES AND PRECIPITATION CHANCES ARE OF CONCERN TODAY

WEAKENING AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH
THE FORECAST AREA AT ISSUANCE TIME. 00Z RUC DATA AND REGIONAL RADAR
LOOP POINT TO 850 MB WARM FRONT AS THE CAUSE OF THIS ACTIVITY.
SURFACE ANALYSIS INDICATES LOW OVER EASTERN COLORADO WITH WARM
FRONT ALONG THE KANSAS/NEBRASKA BORDER. THUNDERSTORM ERUPTION OVER
THE CENTRAL PLAINS SUNDAY EVENING TRYING TO SETTLE DOWN...WITH
WESTERN KANSAS THE MAIN AREA OF DEVELOPMENT NOW.

MODELS AGREE IN PRINCIPLE BUT GIVEN THEIR LESS THAN STELLAR
PERFORMANCE AS OF LATE...NOT SURE HOW MUCH WEIGHT TO GIVE THEM.
TREND IS TO MOVE A WAVE FROM COLORADO TO MINNESOTA TODAY AND THEN
BUILD HEIGHTS ACROSS THE SHOW ME STATE ON TUESDAY.

FIRST CONCERN IS POTENTIAL FOR CONVECTIVE REDEVELOPMENT THIS
AFTERNOON. WITH WAVE AT ITS CLOSEST POINT AND SOME SUNSHINE
EXPECTED ...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD FIRE THIS
AFTERNOON. LOGIC POINTS TOWARD NORTHWESTERN SECTIONS OF THE
FORECAST AREA AS THE PRIME LOCATION. GOOD CHANCE POPS ACROSS THE
BOARD ARE REASONABLE.

ACTIVITY SHOULD DIMINISH LATE THIS EVENING WITH MCS POSSIBLE OVER
NEBRASKA/IOWA. ETA PICKS UP ON THIS SYSTEM AND WILL BE THE MODEL
THAT I USE TODAY. WHILE THIS MCS COULD BRUSH THE NORTHEASTERN
PORTIONS OF THE FORECAST AREA MOST PLACES SHOULD ESCAPE ITS WRATH.

WOULD NOT BE OPPOSED TO A LOW CHANCE POP ON TUESDAY AS WEAK WAVES
WILL CONTINUE TO BE PRESENT IN THE SOUTHWEST FLOW AT 500 MB.
CONVERGENCE ALONG STALLED FRONT IN EASTERN KANSAS MAY ALSO BE
ENOUGH TO PRODUCE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS.

A FEW BREAKS SHOULD DEVELOP IN THE CLOUDS LATER THIS MORNING...
ALLOWING TEMPERATURES TO REACH GUIDANCE VALUES. STRONG WARM AIR
ADVECTION NOTED AT 850 MB AND SOUTHWEST SURFACE WINDS POINT TOWARD
A STRONG WARMUP TUESDAY...ESPECIALLY IN JOPLIN AND SOUTHEAST KANSAS.

RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY)
SGF: MOSTLY CLOUDY AND WINDY WITH A 50 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 70. SOUTH WIND
15 TO 25 MPH AND GUSTY.
JLN: MOSTLY CLOUDY AND WINDY WITH A 50 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE LOWER 70S.
SOUTH WIND 15 TO 30 MPH AND GUSTY.
UNO: MOSTLY CLOUDY AND BREEZY WITH A 40 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 70. SOUTH WIND
10 TO 20 MPH.
AIZ/VIH: MOSTLY CLOUDY AND BREEZY WITH A 50 PERCENT CHANCE OF
SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE
UPPER 60S. SOUTH WIND 10 TO 20 tMPH.

SGF EB 070/065 085/066 085 08532
JLN EB 072/067 089/067 087 08532

SUTTON

In the hours before

Local storm report, Jun 8, 10:37 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1037 AM CDT MON JUN 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 AM    MT VERNON                 MO    1.75 INCH HAIL
06/08/98   LAWRENCE

LINDENBERG
Local storm report, Jun 8, 10:43 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1043 AM CDT MON JUN 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    JANE                      MO    .75 INCH HAIL
06/08/98   MCDONALD

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:37 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald63 min
Jun 8, 9:17 AM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 8, 9:17 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan4 hr
Jun 8, 9:21 AM CDTSevere Thunderstorm WarningSGFNewton49 min
Jun 8, 10:09 AM CDTSevere Thunderstorm WarningSGFLawrence51 min
Jun 8, 12:54 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Jun 8, 12:54 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory6 hr
Jun 8, 12:54 PM CDTFlash Flood WarningSGFMorgan6 hr
Jun 8, 1:14 PM CDTSevere Thunderstorm WarningSGFMcDonald51 min
Jun 8, 6:08 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFMaries6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.